Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Boise, ID

August 19, 201816 counties in Idaho

NWS Boise, ID issued this red flag warning at Aug 19, 2018, 1:40 PM MDT for 16 counties in Idaho. It took effect at Aug 20, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 1:40 PM MDT (19:40 UTC)
In effect from
Aug 20, 2018, 12:00 PM MDT
Expired
Aug 20, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Adams County, ID, Boise County, ID, Camas County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Idaho County, ID, Jerome County, ID, Lincoln County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 53 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2867 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS85 KBOI 191940
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
140 PM MDT Sun Aug 19 2018

...An upper low will move into the region bringing at least
scattered to numerous thunderstorms to the warning area. Some 
cells are still expected to produce spotty wetting rains to the 
area...


IDZ401>403-421-200345-
/O.NEW.KBOI.FW.W.0009.180820T1800Z-180821T0300Z/
Western Payette National Forest-Eastern Payette National Forest-
Northern Boise National Forest-
Southern Boise National Forest/Western Sawtooth National Forest-
140 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST...EASTERN PAYETTE
NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST AND SOUTHERN
BOISE NATIONAL FOREST/WESTERN SAWTOOTH NATIONAL FOREST...WHICH
ARE FIRE WEATHER ZONES 401...402...403 AND 421...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Monday. 

* THUNDERSTORMS...Increasing coverage of thunderstorms expected
  through the afternoon and early evening. Some of these will
  produce wetting rains around 0.10 to 0.15 inches...mainly across
  the Frank Church Wilderness area.

* OUTFLOW WINDS...Around 30 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
3 follow-up statements
079 
WWUS85 KBOI 191956
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
156 PM MDT Sun Aug 19 2018

...An upper low will drop into the region Monday bringing 
scattered to numerous thunderstorms to the Boise, Payette, and 
Western portions of the Sawtooth Forests. Some of these cells 
should produce wetting rains. This system is also expected to 
bring strong and gusty winds across the southern portions of the 
Idaho BLM lands from Boise through Twin Falls...

IDZ420-424-426-201800-
/O.EXB.KBOI.FW.W.0009.180820T1800Z-180821T0200Z/
Treasure Valley BLM-Western Twin Falls BLM-Southern Highlands-
156 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR TREASURE VALLEY BLM...
WESTERN TWIN FALLS BLM AND SOUTHERN HIGHLANDS...WHICH ARE FIRE
WEATHER ZONES 420...424 AND NORTHERN PORTION OF 426...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Monday. 

* WIND GUSTS...30 TO 35 mph possible by the afternoon

* MINIMUM HUMIDITY...Lowering to 10 to 15 percent. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

IDZ401>403-421-201800-
/O.CON.KBOI.FW.W.0009.180820T1800Z-180821T0300Z/
Western Payette National Forest-Eastern Payette National Forest-
Northern Boise National Forest-
Southern Boise National Forest/Western Sawtooth National Forest-
156 PM MDT Sun Aug 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
MONDAY FOR LIGHTNING FOR WESTERN PAYETTE NATIONAL 
FOREST...EASTERN PAYETTE NATIONAL FOREST... NORTHERN BOISE 
NATIONAL FOREST AND SOUTHERN BOISE NATIONAL FOREST/WESTERN 
SAWTOOTH NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES 
401...402...403 AND 421...

* THUNDERSTORMS...Increasing coverage of thunderstorms expected 
  through the afternoon and early evening. Some of these will 
  produce wetting rains around 0.10 to 0.15 inches...mainly 
  across the Frank Church Wilderness area. 

* OUTFLOW WINDS...Around 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


W
565 
WWUS85 KBOI 201847
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1247 PM MDT Mon Aug 20 2018


IDZ420-424-426-210200-
/O.CON.KBOI.FW.W.0009.000000T0000Z-180821T0200Z/
Treasure Valley BLM-Western Twin Falls BLM-Southern Highlands-
1247 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR TREASURE VALLEY
BLM... WESTERN TWIN FALLS BLM AND SOUTHERN HIGHLANDS...WHICH ARE
FIRE WEATHER ZONES 420...424 AND NORTHERN PORTION OF 426...

* WIND GUSTS...30 TO 35 mph through the afternoon

* MINIMUM HUMIDITY...Lowering to 10 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

IDZ401>403-421-210300-
/O.CON.KBOI.FW.W.0009.000000T0000Z-180821T0300Z/
Western Payette National Forest-Eastern Payette National Forest-
Northern Boise National Forest-
Southern Boise National Forest/Western Sawtooth National Forest-
1247 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST...EASTERN
PAYETTE NATIONAL FOREST... NORTHERN BOISE NATIONAL FOREST AND
SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH NATIONAL FOREST...
WHICH ARE FIRE WEATHER ZONES 401...402...403 AND 421...

* THUNDERSTORMS...Increasing coverage of thunderstorms expected
  through the afternoon and early evening. 

* OUTFLOW WINDS...Around 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$
823 
WWUS85 KBOI 210155
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
755 PM MDT Mon Aug 20 2018

IDZ401>403-421-210300-
/O.CAN.KBOI.FW.W.0009.000000T0000Z-180821T0300Z/
Western Payette National Forest-Eastern Payette National Forest-
Northern Boise National Forest-
Southern Boise National Forest/Western Sawtooth National Forest-
755 PM MDT Mon Aug 20 2018

...RED FLAG WARNING IS CANCELLED FOR...GUSTY WINDS AND LOW
RELATIVE HUMIDITIES AND LIGHTNING FOR WESTERN PAYETTE NATIONAL
FOREST...EASTERN PAYETTE NATIONAL FOREST...NORTHERN BOISE
NATIONAL FOREST AND SOUTHERN BOISE NATIONAL FOREST/WESTERN
SAWTOOTH NATIONAL FOREST...WHICH ARE FIRE WEATHER ZONES 401...
402...403 AND 421...

The National Weather Service in Boise has cancelled the Red Flag
Warning. 

As of 745 PM MDT winds were decreasing and humidity was
increasing. Lightning has ended. 

$$

IDZ420-424-426-210300-
/O.EXP.KBOI.FW.W.0009.000000T0000Z-180821T0200Z/
Treasure Valley BLM-Western Twin Falls BLM-Southern Highlands-
755 PM MDT Mon Aug 20 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR...
GUSTY WINDS AND LOW RELATIVE HUMIDITIES AND LIGHTNING FOR
TREASURE VALLEY BLM...WESTERN TWIN FALLS BLM AND SOUTHERN
HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 420...424 AND 426...

As of 745 PM MDT winds were decreasing and humidity was
increasing. Lightning has ended. 

$$


W L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 9:48 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 9:48 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Boise ID
948 AM MDT Sun Aug 19 2018

.DISCUSSION...Clear today in advance of an upper level low moving
in rapidly from the northwest. Mesoscale models are showing some
nocturnal showers and thunderstorms from northern Harney County
through Baker County and into the West-Central mountains tonight.
There's an even better chance of showers/storms tomorrow
afternoon/evening. No changes at this time.

&&

.AVIATION...Generally VFR with mostly clear skies and smoke
layers. Local MVFR in vicinity of wildfires. Easterly surface
winds 5-15kt. Winds aloft near 10 KFT MSL: southwest-southeast
10-20kt.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Monday...Southwest flow aloft will
bring dry weather and warmer temperatures to southeast Oregon and
southwest Idaho today. An upper trough will move into the area
tonight through Monday. There is a slight chance of showers and
thunderstorms near the leading edge of this system tonight, from
far northern Harney County to Baker County. The focus for
convection will shift into the Idaho West-Central and Boise
Mountains Monday afternoon. There is a potential for stronger
storms, capable of producing hail and strong wind gusts, east of
McCall and Idaho City. A cold front will bring breezy northwest
winds to most of the area Monday afternoon. Temperatures will be 5
to 10 degrees above normal today, and several degrees lower on
Monday due to the arrival of the cold front.

LONG TERM...Monday night through Sunday...The upper level trough
will linger around through the first half of the period for a
slight chance of showers and afternoon thunderstorms, mostly in
higher elevations. By Friday a more mild and zonal flow develops
over the area with temperatures dropping down to seasonal norms.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...SP
AVIATION.....KA
PREV SHORT TERM...BW
PREV LONG TERM....JC

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.